Dr. Sharon Orrange - May 23, 2018
If you’ve been able to control your high blood pressure with the same hypertension medications for years, it’s tempting to hold the course — but don’t. Older medications can cause serious side effects, and updated guidelines for treating high blood pressure are released every year with recommendations for current best therapies.
It’s natural for newer medications that work better and pose fewer risks to replace older ones. See More
Dr. Sharon Orrange - May 02, 2018
Vyvanse (lisdexamfetamine), a long-acting stimulant medication used in adults with ADHD, is one of the most commonly prescribed brand-name drugs. Given that 60% of adults who were children with ADHD have symptoms that persist to adulthood, long-term treatment may be necessary.
If you’re taking Vyvanse long-term or thinking about starting it, what are some lesser-known but important things you should know?
Vyvanse was the first medication approved for binge eating disorder. See More
Tori Marsh - November 07, 2017
Did you know that nearly 7 in 10 Americans take a prescription drug, and about 50% of Americans take at least two? In many cases, taking more than one drug is necessary to cure an ailment, treat symptoms, or control a chronic disease. But in others, multiple drugs may not mix well in your body, and in your pocketbook.
We’ve compiled a list of drugs commonly taken together. We’ll tell you more about why these drugs are taken together, and which ones work. See More
Dr. Sharon Orrange - October 17, 2017
It’s not being overly dramatic to say that abnormal levels of potassium may actually kill you. Serum (bloodstream) potassium is an electrolyte, and imbalances are called hyperkalemia (when too high) and hypokalemia (when too low). Cardiac arrhythmias are a known serious outcome of both hypo- and hyperkalemia, and national statistics indicate that almost half of 1% of emergency department visits and 2% of hospitalizations for high potassium end in death. See More
Dr. Sharon Orrange - July 26, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.
Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. See More
Dr. Sharon Orrange - May 19, 2015
Dry mouth isn’t just an annoyance, it can lead to serious dental issues. Xerostomia is the medical term for dry mouth and when it happens, you’ll want to know what’s causing it.
Risk factors for dry mouth include medications, mouth breathing, older age, and a history of radiation therapy in cancer patients. Medical conditions that contribute to dry mouth include Sjögren’s syndrome, diabetes, and anxiety disorders, and these can be easily ruled out by your doctor. See More
Roni Shye - April 08, 2015
When you drop off your medications at a pharmacy you may notice that the technician, intern, or pharmacist who greets you and takes your prescriptions may also ask you for an updated list of your allergies.
I have seen some patients annoyed by this life-saving question, while others seem to blow it off. Some of the remarks I have heard include, “It’s on file, I told you last time,” to “You don’t need to know this information. See More
Dr. Sharon Orrange - May 02, 2012
Nocturnal leg cramps are a common cause of pain in the legs that can disrupt sleep. They are present in nearly 50 percent of those over the age of 50. Leg cramps are characterized by sudden muscle tightness, most commonly in the foot, thigh, or calf, that may last from seconds to minutes. Forceful stretching of the affected muscles usually relieves these leg cramps. For some reason, the vast majority of people have these cramps only at night. See More